Alcohol & Drug Assessment

Algoma Public Health

Reduce your risk

  • Facebook
  • Email

How do I reduce my risk of opioid poisonings?

 

1. Understand that illegal drugs can be contaminated with dangerous substances (i.e. fentanyl) that can be deadly. You may not be able to taste, smell or see it. Even very small amounts can cause an overdose.


2. If you are trying a stronger opioid, start with a low dose and go slow. Start using in small amounts to check the strength of what you are using.


3. Do not mix drugs with other drugs or alcohol. Mixing drugs increases your risk of overdose.

4. Never leave your drink unattended, and do not accept drinks (even water) from someone you don’t know.

5. Never use drugs alone.

  • When using with someone else, don't use at the same time. Be sure your friend is willing to call for help, and make a plan for what to do if an overdose happens.
  • If you do use alone, tell someone before you use. Leave the door unlocked and have someone come check on you


6. Carry naloxone if you or someone you know is using opioids.

7. Call 911 if you think someone is having a drug overdose. Stay with the person until help arrives.

 >>Return to opioids and overdose.